Alert archive / Michigan / Special Marine Warnings in 2003
Special Marine Warning 9, NWS Gaylord, MI
NWS Gaylord, MI issued this special marine warning at Jul 3, 2003, 5:55 PM EDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2003, 5:55 PM EDT (21:55 UTC)
- Expired
- Jul 3, 2003, 7:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jul 3, 3:50 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 3, 3:50 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...CORECTED NATIONAL WEATHER SERVICE GAYLORD MI 350 PM EDT THU JUL 3 2003 ADDED MENTION OF HEAVY RAIN FRIDAY PM BAND OF MOISTURE/INSTABILITY AS PUSHING THROUGH THE FORECAST AREA THIS AFTERNOON...WITH WIDESPREAD CONVECTION ACROSS THE NORTH. FORECAST CONCERN IN SHORT TERM IS CONVECTIVE TRENDS THIS EVENING/OVERNIGHT. THEN...ATTENTION TURNS TO SIGNIFICANT SEVERE POTENTIAL ON THE 4TH. WIDESPREAD PRECIP WILL PUSH E OF NORTHERN COUNTIES BY 6 PM. HOWEVER...LAKE BREEZE CONVERGENCE ACROSS THE EASTERN UP AND CONVERGENCE PROVIDED BY THUNDERSTORMS OUTFLOW WILL JUSTIFY LINGERING CHANCE POPS THROUGH THIS EVENING. THEN...12Z ETA DEPICTS AXIS OF LOW LEVEL DRYING AND Q VECTOR DIVERGENCE ADVANCING INTO THE FORECAST AREA FOR THE OVERNIGHT...SO THERE WILL LIKELY BE NO PRECIP AFTER MIDNIGHT. POTENTIAL EXISTS FOR AN ACTIVE SEVERE WEATHER DAY ON THE 4TH...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS. AT 12Z...THUNDERSTORM COMPLEX MAY BE ONGOING OVER LAKE SUPERIOR...WHERE BAND OF 850 MB WINDS 20-25 KTS WILL CONTRIBUTE TO LOW LEVEL CONVERGENCE WITHIN DEVELOPING THETA E RIDGE/SW TO NE BAND OF 850 MB DEWPOINTS +10C TO +12C...WITH ASCENT AIDED BY 850-500 QG FORCING. INITIALLY...THIS ACTIVITY SHOULD BE AT WORST MARGINALLY SEVERE UPSTREAM AND SHOULD EVEN BE IN A WEAKENING MODE AS IT PROPAGATES E/ESE INTO RELATIVELY DRY (900-700 MB MEAN RH AROUND 35%)/STABLE (ELEVATED CAPES STRUGGLING TO REACH 100 J/KG AND 0-6 KM BULK SHEAR AROUND 30 KTS. HOWEVER...DESTABILIZATION WILL RESULT IN CAPES 1500-2000 J/KG (MID 80S TEMPS/MID 60S DEWPTS) BY EARLY AFTERNOON...WHILE 0-6 KM BULK SHEAR IS FORECAST TO INCREASE TO GREATER THAN 50 KTS (UNTIL 0Z) WITHIN AXIS OF 850-500 MB QG FORCING...WITH ASCENT ENHANCED BY UPPER DIVERGENCE THAT WILL SPREAD ACROSS THE REGION IN RIGHT REAR OF 120 KT JET MAX. THUS...CONDITIONS WILL BECOME FAVORABLE FOR THUNDERSTORMS TO DEVELOP AND BECOME ORGANIZED ACROSS THE NORTH FRIDAY AFTERNOON...WITH BULK SHEAR MAGNITUDE MORE THAN SUFFICIENT FOR SUPERCELLS PRODUCING DAMAGING MICROBURSTS AND EVEN ISOLATED LARGE HAIL. MEANWHILE...POTENTIAL FOR SIGNIFICANT SEVERE EVENT EXISTS FRIDAY AFTERNOON/EVENING...ESPECIALLY ACROSS CENTRAL/S COUNTIES OF NORTHERN LOWER MI...AS A SEVERE MCS WILL DEVELOP WEST OF THE FORECAST AREA...ALONG EDGE OF CAP (700 MB TEMPS +11C TO +12Z ACROSS THE SOUTHERN LAKES)...WHERE 30-35 KT LOW LEVEL JET WILL DEVELOP WITHIN REGION OF AT LEAST 40-50 KT 0-6 KM BULK SHEAR...850-500 MB QG FORCING/300-250 MB DIVERGENCE...AND COMPLEX WILL PUSH EAST INTO AT LEAST SOUTHERN 1/2 OF FORECAST AREA FRIDAY AFTERNOON/EVENING...WHERE CAPES WILL HAVE INCREASED TO AROUND 3000 J/KG. WIND DAMAGE POTENTIAL WILL BE ENHANCED BY RIBBON OF 50-65 KT WINDS IN THE 700-500 MB LAYER. UNCLEAR WHETHER NORTHERN CONVECTION AND SOUTHERN CONVECTION WILL REMAIN SEPARATE FEATURES OR WILL MERGE INTO ONE COMPLEX. AT ANY RATE...AT LEAST LIKELY POPS ARE IN ORDER FOR ALL AREAS FRIDAY INTO FRIDAY EVENING. WITH AXIS OF PWATS AROUND 2 INCHES PUSHING INTO REGION...HEAVY RAIN IS POSSIBLE FRIDAY AFTERNOON/EVENING. MAY BE PATCHY FOG FRIDAY NIGHT. THEN...WILL CONTINUE DRY FORECAST SATURDAY...ALTHOUGH I AM CONCERNED THAT A FEW THUNDERSTORMS MAY POPS UP WHERE LAKE BREEZE CONVERGENCE BECOMES A FACTOR ACROSS THE E/SE IN THE AFTERNOON/EVE...BUT GIVEN MORE PRESSING ISSUES ADDITION OF ISOLATED THUNDERSTORMS ARE BEST SAVED FOR LATER ISSUANCES. BY SUNDAY...12Z MODELS DEPICT ANOTHER SHORTWAVE/WEAK SURFACE BOUNDARY EMBEDDED IN FAST WNW FLOW REGIME PUSHING INTO THE REGION...PERHAPS PRODUCING ANOTHER ROUND OF THUNDERSTORMS. TIMING AND LOCATION OF POPS IS HIGHLY UNCERTAIN AT THIS POINT...BUT AREA COLLABORATION SUGGESTS CHANCE POPS ARE IN ORDER SUNDAY ACROSS N/W COUNTIES. A FAIRLY STRONG SHORTWAVE/COLD FRONT (WITH SEVERE POTENTIAL) SHOULD PUSH THROUGH THE REGION MONDAY...THEN 0Z GFS/CANADIAN/UKMET OPERATIONAL MODELS (AND MANUAL GUIDANCE) NOW POINT TOWARD A PROGRESSIVE SCENARIO...WITH SURFACE HIGH PRESSURE BUILDING INTO THE REGION BY TUESDAY AND REMAINING OVER REGION THROUGH WEDNESDAY...PROVIDING DRY CONDITIONS. SINCE 12Z GFS DEPICTS A LESS PROGRESSIVE SCENARIO...THERE REMAINS UNCERTAINTY ABOUT TIMING...AND LATER ADJUSTMENTS MAY BE NEEDED. THEN...NEXT ROUND OF CONVECTION (PERHAPS IN MCS MODE) WILL TRAVERSE PERIPHERY OF UPPER RIDGE AND MAY DROP INTO THE REGION IN NW FLOW REGIME THURSDAY...JUSTIFYING CHANCE POPS. .APX...NONE. ROWLEY
Hazardous weather outlook, Jul 3, 5:40 PM EDT, 15 minutes before
MIZ008-015>036-041-042-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 540 PM EDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 60 MPH ACROSS NORTHERN MICHIGAN UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN...AND A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN...ON INDEPENDENCE DAY. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST DURING THE AFTERNOON AND EVENING HOURS. WIDESPREAD DAMAGING WIND GUSTS EXCEEDING 60 MPH WILL BE THE PRIMARY SEVERE THREAT...ESPECIALLY ACROSS NORTHERN LOWER MICHIGAN...BUT ISOLATED THUNDERSTORMS MAY ALSO PRODUCE HAIL EXCEEDING ONE INCH IN DIAMETER ANYWHERE ACROSS NORTHERN MICHIGAN. THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHERN MICHIGAN SUNDAY...ACROSS NORTHERN MICHIGAN MONDAY AND AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:01 PM EDT | Special Marine Warning | APX | 59 min | |
| Jul 3, 5:22 PM EDT | Special Marine Warning | APX | 53 min | |
| Jul 3, 5:22 PM EDT | Special Marine Warning | APX | 53 min | |
| Jul 3, 5:23 PM EDT | Special Marine Warning | APX | 52 min | |
| Jul 3, 5:40 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 35 min |
| Jul 3, 6:58 PM EDT | Special Marine Warning | APX | 62 min |
Nearby
Special Marine Warnings in Michigan, 2003Every special marine warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.